Permanent URL to this publication: http://dx.doi.org/10.5167/uzh-6608
- Registered users only
INTRODUCTION: Various endovascular techniques can be used to treat cerebral vasospasm after aneurysmal subarachnoid haemorrhage (SAH) including intra-arterial administration of vasodilator drugs such as papaverine or nicardipine and balloon dilatation of the affected vessel segment. Papaverine is known to have side effects, and we report a possible new one.
MATERIALS AND METHODS: After the treatment of cerebral vasospasm in a SAH patient by intra-arterial administration of papaverine into the left posterior cerebral artery, severe mesencephalic extravasation of blood and contrast media was detected.
RESULTS: After reviewing the literature, the authors conclude that interruption of the blood-brain barrier by papaverine most likely combined with a secondary hyperperfusion phenomena, and perhaps a direct toxic effect on brain tissue was the mechanism of this major complication.
CONCLUSION: In treating vasospasm in areas with a high density of perforating arteries, especially in the posterior circulation, papaverine should be used cautiously because a safe regimen has yet to be established. In this situation, alternative agents such as calcium channel blockers could be considered, but evidence-based data are still missing.
|Item Type:||Journal Article, refereed, original work|
|Communities & Collections:||04 Faculty of Medicine > University Hospital Zurich > Clinic for Neuroradiology|
|DDC:||610 Medicine & health|
|Deposited On:||12 Dec 2008 09:32|
|Last Modified:||17 Jul 2014 19:48|
|Additional Information:||The original publication is available at www.springerlink.com|
|Citations:||Web of Science®. Times Cited: 7|
Scopus®. Citation Count: 8
Users (please log in): suggest update or correction for this item
Repository Staff Only: item control page